Alert archive / Texas / Red Flag Warnings in 2024

Red Flag Warning 2, NWS Brownsville, TX

January 11, 20248 counties in Texas

NWS Brownsville, TX issued this red flag warning at Jan 11, 2024, 2:02 PM CST for 8 counties in Texas. It took effect at Jan 12, 2024, 6:00 AM CST. It was in force for 12 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jan 11, 2024, 2:02 PM CST (20:02 UTC)
In effect from
Jan 12, 2024, 6:00 AM CST
Expired
Jan 12, 2024, 6:00 PM CST
In force
12 hr
Issued by
NWS Brownsville, TX

Counties Brooks County, TX, Cameron County, TX, Hidalgo County, TX, Jim Hogg County, TX, Kenedy County, TX, Starr County, TX, Willacy County, TX, Zapata County, TX

The radar

The Brownsville radar (KBRO), 118 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 12, 10:59 AM CSTNON-TSTM WND GST 585 S South Padre Island, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brownsville Intl, TX (KBRO), launched 12:00Z, 8.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brownsville Intl, TX at 12:00Z on 2024-01-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brownsville Intl, TX at 12:00Z on 2024-01-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
740 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

015 
WWUS84 KBRO 112002
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
202 PM CST Thu Jan 11 2024

...Rapid Spread of Wildfire Is Possible Friday...

.A strong cold front Friday morning will likely bring a surge of
very dry air and strong northwesterly winds Friday. Winds will
likely diminish Friday evening.

TXZ248>255-351-353>355-121200-
/O.UPG.KBRO.FW.A.0002.240112T1200Z-240113T0000Z/
/O.NEW.KBRO.FW.W.0002.240112T1200Z-240112T2200Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-
202 PM CST Thu Jan 11 2024

...RED FLAG WARNING IN EFFECT FROM 6 AM TO 4 PM CST FRIDAY FOR THE 
COMBINATION OF LOW HUMIDITY, STRONG NORTHWEST WINDS, AND DRYING FUELS,
FOR ALL OF THE RIO GRANDE VALLEY AND DEEP SOUTH TEXAS EXCEPT THE 
BARRIER ISLAND...

The National Weather Service in Brownsville has issued a Red Flag
Warning for the combination of very low humidity, strong northwest
winds, and drying fuels, which is in effect from 6 AM to 4 PM CST
Friday. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...All of the Rio Grande Valley and Deep South
  Texas Except the Barrier Island.

* TIMING...6 AM Friday through 4 PM Friday.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...Up to 68.

* LIGHTNING...None.

* IMPACTS...Rapid spread of wildfire on drying grasses and brush 
  is possible Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

ATE
3 follow-up statements
634 
WWUS84 KBRO 120900
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
300 AM CST Fri Jan 12 2024

...Rapid Spread of Wildfire Possible Through This Afternoon...

.A strong cold front this morning will bring a surge of very dry 
air and strong northwesterly winds through the afternoon. Winds 
are expected to diminish this evening.

TXZ248>255-351-353>355-122200-
/O.CON.KBRO.FW.W.0002.240112T1200Z-240112T2200Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-
300 AM CST Fri Jan 12 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 6 AM THIS MORNING TO
4 PM CST THIS AFTERNOON FOR THE COMBINATION OF LOW HUMIDITY,
STRONG NORTHWEST WINDS, AND DRYING FUELS, FOR ALL OF DEEP SOUTH 
TEXAS EXCEPT THE BARRIER ISLAND...

* AFFECTED AREA...All of Deep South Texas Except the Barrier 
  Island.

* TIMING...6 AM this morning through 4 PM this afternoon.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...Up to 67.

* LIGHTNING...None.

* IMPACTS...Rapid spread of wildfire on drying grasses and brush 
  is possible Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
733 
WWUS84 KBRO 121209
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
609 AM CST Fri Jan 12 2024

...Rapid Spread of Wildfire Possible Through This Afternoon...

.A strong cold front this morning will bring a surge of very dry
air and strong northwesterly winds through the afternoon. Winds
are expected to diminish this evening.

TXZ248>255-351-353>355-122200-
/O.CON.KBRO.FW.W.0002.000000T0000Z-240112T2200Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-
609 AM CST Fri Jan 12 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 4 PM CST THIS
AFTERNOON FOR THE COMBINATION OF LOW HUMIDITY, STRONG NORTHWEST
WINDS, AND DRYING FUELS, FOR ALL OF DEEP SOUTH TEXAS EXCEPT THE
BARRIER ISLAND...

* AFFECTED AREA...All of Deep South Texas Except the Barrier
  Island.

* TIMING...Until 4 PM this afternoon.

* WINDS...Northwest 25 to 35 mph with gusts up to 50 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...Up to 67.

* LIGHTNING...None.

* IMPACTS...Rapid spread of wildfire on drying grasses and brush 
  is possible Friday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
202 
WWUS84 KBRO 122158
RFWBRO

URGENT - FIRE WEATHER MESSAGE
National Weather Service Brownsville TX
358 PM CST Fri Jan 12 2024

...Rapid Spread of Wildfire Continues through Late This Afternoon...

Slowly diminishing but still gusty northwest winds over 25 mph
will continue until 5 pm, along with relative humidity between 10
and 20 percent, across the Rio Grande Valley and Deep South Texas
ranchlands. Winds will diminish rapidly just before sunset, ending
the threat.

TXZ248>255-351-353>355-130000-
/O.EXT.KBRO.FW.W.0002.000000T0000Z-240113T0000Z/
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Kenedy-Northern Hidalgo-
Coastal Willacy-Coastal Cameron-
358 PM CST Fri Jan 12 2024

...RED FLAG WARNING NOW IN EFFECT UNTIL 6 PM CST THIS EVENING FOR
VERY LOW RELATIVE HUMIDITY AND WINDS 15 TO 20 MPH WITH GUSTS 25 TO
30 MPH FOR ALL OF THE RIO GRANDE VALLEY AND DEEP SOUTH TEXAS
EXCEPT THE BARRIER ISLAND...

* AFFECTED AREA...All of the Rio Grande Valley and Deep South
  Texas Except the barrier island.

* TIMING...Until 6 PM this afternoon.

* WINDS...North 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 12 percent.

* TEMPERATURES...Up to 67.

* LIGHTNING...None.

* IMPACTS...Rapid spread of wildfire on flash-dried grasses and
  brush is possible until winds diminish rapidly and humidity
  begins to rise.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Update...52/BSG

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this red flag warning went out at Jan 11, 12:26 PM CST, 1 hour 36 minutes earlier.

Area forecast discussion, Jan 11, 12:26 PM CST, 1 hour 36 minutes before
Area Forecast Discussion
National Weather Service Brownsville TX
1226 PM CST Thu Jan 11 2024

...New AVIATION...

.SHORT TERM...
(Today through Friday)
Issued at 409 AM CST Thu Jan 11 2024

Continue southerly flow will allow temperatures to climb to the low
80s this afternoon. An upper level looks to move across the Central
Plains and northern Texas This afternoon into Friday. A surface low
associated with this system looks to form over the Texas Panhandle
this afternoon, moving east towards the Mississippi River Valley
Friday. A cold front extending to the southwest of this system looks
to move across Texas, reaching Deep South Texas Thursday night.
Strong northwesterly winds are expected behind the front Friday,
likely necessitating a Wind Advisory. Cooler temperatures are also
expected behind the front, with high temperatures Friday expected in
the mid 60s to low 70s.

While rain chances continue to remain low, recent runs of the NAM
and ECMWF trending towards slight rain chances along the coast and
over the Gulf where moisture values are higher. CAMs are generally
in agreement, with extended runs of the HRRR supporting a line of
showers along the front east of I-69E.

&&

.LONG TERM...
(Friday Night through Wednesday)
Issued at 409 AM CST Thu Jan 11 2024

The most significant event during this portion of the total
forecast will be the Monday morning passage of a cold front. Low
temperatures on Tuesday and Wednesday will be well below normal,
and a FREEZE WARNING will likely be needed for significant
portions of Deep South Texas and the Rio Grande Valley. A HARD
FREEZE WARNING for smaller portions of the region, namely the
northern ranchlands, cannot be ruled out at this time. Also,
daytime highs for Monday, Tuesday, and Wednesday will also be well
below normal, and, depending on wind speeds, WIND CHILL products
may be needed.

&&

.AVIATION...
(18Z TAFS)
Issued at 1225 PM CST Thu Jan 11 2024

Through 18z Friday....

Main weather forecast concerns for the BRO terminals through the 18z
TAF cycle will be:

* Low VFR to MVFR cloud trends this afternoon.

* Breezy southerly winds this afternoon into this evening.

* The potential for some mist/fog/low stratus tonight.

* Winds shifting out of the northwest and becoming strong tonight
  into Friday morning.

A multitude of weather concerns surrounds the 18z TAF cycle as a
powerful cold front will bring notable changes over the next 24
hours to the region.

The first concerns will be the 1) cloud trends through the remainder
of this afternoon and then 2) the breezy southerly winds this
afternoon. Currently, MVFR cigs are taking place at KHRL, while KBRO
is straddling back and forth between VFR and MVFR cigs. KMFE is the
lone site that is seeing consistent VFR conditions due to less
marine influences from the Gulf. Forecast models do indicate low VFR
to MVFR clouds sticking around through the remainder of this
afternoon due to the southerly winds yielding continued marine
influences form the Gulf. Greatest confidence in low VFR to MVFR
ceilings will be over KBRO and KHRL. Outside of that, the other
concern for today is the breezy winds out of the south. Increased
mixing heights and a tightening pressure gradient from a low
pressure system that moving into the TX/OK Panhandle will result in
winds out of the south 15-20 kts gusting as high as 35 kts. Airports
that have east to west oriented runways could experience some minor
impacts to the breezy southerly winds this afternoon and evening.

For tonight, focus shifts to the potential for additional
mist/fog/low stratus again. Confidence is not as great as last night
due to the fact that winds could play a bigger factor. However, some
of the CAM/hi-res guidances indicate a low to medium chance (20-40%)
for some mist/low stratus deck developing later tonight. The other
concern for tonight will be the winds shifting form the south to the
northwest amid a strong cold front sometime between 09z-12z. These
winds are expected to become gusty as well which could result in
some minor impacts to local runways.

Winds are out of the south-southeast this afternoon between 15-20
kts with gusts between 25-30 kts. This winds will subside slightly
tonight before shifting out of the northwest sometime between 09z-
12z at 15-25 kts with gusts between 30-40 kts. Some of the strongest
winds will be between 5 AM to 2 PM EST where we could see instances
of wind gusts topping 40 kts. Windy conditions are expected to
continue through the remainder of the 18z TAF period.

&&

.MARINE...
(Today through Friday)
Issued at 409 AM CST Thu Jan 11 2024

Light to moderate winds and seas are expected this morning.
Southerly winds are expected to increase this afternoon as pressure
gradients tighten ahead of an approaching cold front. That front
looks to move through overnight, with Gale Force winds likely
developing Friday morning through the afternoon. There is a slight
chance of rain Friday morning along the front.

(Friday Night through Wednesday)
Residual adverse marine conditions are forecast to persist for
Friday night due to the previous passage of a cold front. Winds
and seas will become adverse again for Monday through Tuesday
night due to the passage of yet another cold front. Small Craft
Advisories and Gale Warnings will likely be needed along the Lower
Texas Coast in response to the strong winds and rough seas.
Outside of the aforementioned time periods, generally moderate
winds and seas will occur, but Small Craft Exercise Caution cannot
be entirely ruled out.

&&

.FIRE WEATHER...
(Today through Friday)
Issued at 409 AM CST Thu Jan 11 2024

A cold front is expected to move through Thursday night into Friday
morning bringing strong northwesterly winds and dry air behind the
front. RH values are expected to fall below 20% for most of Deep
South Texas Friday afternoon, likely coinciding with 20ft winds
between 20-30 mph with stronger gusts possible. With fuels already
drier thanks to the previous cold front, elevated fire weather
conditions are likely Friday, and another Red Flag Warning will most
likely be needed.

(Friday Night through Wednesday)
The passage of a cold front is anticipated to be around sunrise
Monday. However, the combination of minimum relative humidity
percentages and winds at the 20-foot level are not expected to
support the need for a Fire Weather Watch or subsequent Red Flag
Warning on that day.

&&

.PRELIMINARY POINT TEMPS/POPS...
BROWNSVILLE             61  70  48  70 /  20   0   0   0
HARLINGEN               57  69  43  71 /  10   0   0   0
MCALLEN                 57  70  45  72 /   0   0   0   0
RIO GRANDE CITY         55  69  40  72 /   0   0   0   0
SOUTH PADRE ISLAND      61  68  57  67 /  20  10   0   0
BAYVIEW/PORT ISABEL     58  69  49  69 /  20   0   0   0

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...Fire Weather Watch from Friday morning through Friday afternoon
     for TXZ248>255-351-353>355.

GM...Gale Watch from late tonight through Friday afternoon for GMZ130-
     132-135-150-155-170-175.

&&

SHORT TERM...60-BE
LONG TERM....66-Tomaselli
AVIATION...Evbuoma

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 3:08 AM CSTFire Weather WatchBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more11 hr
Jan 11, 3:56 AM CSTDense Fog AdvisoryBROBrooks, Cameron, Hidalgo, Kenedy, Willacy5 hr
Jan 11, 1:54 PM CSTGale WarningBRO26 hr
Jan 11, 1:54 PM CSTSmall Craft AdvisoryBRO16 hr
Jan 11, 2:05 PM CSTWind AdvisoryBROBrooks, Cameron, Hidalgo, Jim Hogg, Kenedy, Starr and 2 more26 hr

Nearby

Red Flag Warnings in Texas, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.